Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Best treatment for Neuropathy
Aug 7, 2003

In your opinion, what is the best treatment for neuropathy?

Response from Dr. Conway

Neuropathy may be due to a number of things:

1. Side effect of a drug (such as didanosine or stavudine).

2. HIV disease itself

3. A complication of HIV disease

4. Something else

The first thing is to figure out which one of the four things it is. The "something elses" would have to be addressed, as many would require a specific treatment of some sort. The same would apply to some of the complications of HIV disease that may be associated with neuropathy.

If the neuropathy relates to the side effect of one of the components of HAART, consideration should be given to changing the offending drug. If the plasma viral load is suppressed, a single drug substitution may be possible.

If the above are excluded (or a change in drug therapy is not feasible), simple measures are best. Non-narcotic analgesics, amitryptiline and gabapentin come to mind as possible therapeutic interventions that have met with success. Narcotic analgesics should be avoided when possible, as they are not particularly effective in many cases,and their use may create a problem of dependancy that wans't present in the first place.



Previous
Hiv Death on Rise Again
Next
Enroll in a Clinical Trial if INfected!!! Please Post!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement